Alert archive / Kentucky / Flash Flood Warnings in 2006
Flash Flood Warning 18, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 14, 2006, 3:34 PM EDT for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2006, 3:34 PM EDT (19:34 UTC)
- Expired
- Jul 14, 2006, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 141938 FFWJKL KYC195-142230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 334 PM EDT FRI JUL 14 2006 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIKE COUNTY IN SOUTHEAST KENTUCKY * UNTIL 630 PM EDT * AT 328 PM EDT...THE PIKE COUNTY EMERGENCY MANAGER REPORTED FLASH FLOODING NEAR MCVEIGH IN THE UPPER SECTION OF POND CREEK AS A RESULT OF RUNOFF FROM THUNDERSTORMS THAT MOVE ACROSS THE WARNED AREA DURING THE LAST HOUR AND A HALF. KY ROUTE 199 IS CLOSED DUE TO THE WATER FLOWING ACROSS IT AS WELL AS SIX CAMP ROAD. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCANDREWS AND MCVIEGH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3746 8230 3746 8220 3760 8221 3761 8230 $$ PELTON
2 follow-up statements
000 WGUS73 KJKL 142131 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 528 PM EDT FRI JUL 14 2006 KYC195-142230- PIKE KY- 528 PM EDT FRI JUL 14 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR EAST CENTRAL PIKE COUNTY... AT 521 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT WATER HAD RECEDED IN THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCVEIGH...MCANDREWS AND HUDDY. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO THREE QUATERS OF AN INCH ARE POSSIBLE IN THE WARNED AREA OVER THE NEXT HOUR AND THIS WILL LIKELY CAUSE WATER TO RISE ONCE AGAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3746 8230 3746 8220 3760 8221 3761 8230 $$ PELTON
000 WGUS73 KJKL 142218 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 616 PM EDT FRI JUL 14 2006 KYC195-142230- PIKE KY- 616 PM EDT FRI JUL 14 2006 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL PIKE COUNTY IS CANCELLED... COUNTY OFFICIALS REPORT THAT WATER HAS RECEDED AND THERE ARE NO LINGERING FLOOD PROBLEMS. IN ADDITION...THE THREAT FOR ADDITIONAL HEAVY RAIN IN THE AREA HAS DIMINISHED. LAT...LON 3746 8230 3746 8220 3760 8221 3761 8230 $$ PELTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 10:35 AM EDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 14, 10:35 AM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1035 AM EDT FRI JUL 14 2006 .DISCUSSION... A FEW MINOR CHANGES MADE TO THIS MORNINGS FORECAST. WILL BE REMOVING MORNING AND AFTERNOON WORDING AND MENTION OF MORNING FOG FROM TEXT PRODUCT. PER LATEST OBS...HOURLY TEMPERATURES WERE A BIT OFF FROM WHAT WAS FORECAST...SO MINOR TWEAKS WERE MADE HERE. HOWEVER...MOST CHANGES WERE MINOR ENOUGH THAT THE OVERALL MAX TEMP FORECAST FOR TODAY WONT BE ALTERED ANYWHERE EXCEPT AT MIDDLESBORO...WHERE DENSE MORNING VALLEY FOG HAS KEPT TEMPERATURES SEVERAL DEGREES COOLER THAN FORECAST THIS MORNING. ALSO LOWERED PRECIPITATION CHANCES FOR THE REST OF THIS MORNING...WITH MOSTLY CLEAR SKIES AND LACK OF A SURFACE TRIGGER...DONT ANTICIPATE ANY CONVECTIVE ACTIVITY FIRING UP UNTIL THIS AFTERNOON. MADE CHANGES TO WEATHER AND QPF GRIDS PER CHANGES MADE TO POPS. ALSO DECREASED AMOUNT OF CLOUD COVER IN SKY GRIDS UNTIL THIS AFTERNOON...WHEN AN UPPER LEVEL DISTURBANCE MOVES IN FROM THE PLAINS. REST OF FORECAST IN GOOD SHAPE. && .PREV DISCUSSION... 426 AM EDT FRI JUL 14 2006 VERY WARM AND MOIST AIR CONTINUES ACROSS THE AREA. AT 4 AM...THE COLD FRONT EXTENDED FROM NORTHWEST INDIANA...ACROSS DAYTON TO JUST SOUTH OF ELKINS WEST VIRGINIA. THIS FRONT IS FORECAST TO STAY TO THE NORTH OF THE AREA AND GENERALLY WASH OUT OVER THE NEXT 24 TO 36 HOURS. THERE AREA A LOT OF WEAK BOUNDARIES LEFT OVER FROM EARLIER CONVECTION AND SOME SHORT WAVES WHICH WILL BE HELPING TO GENERATED SOME SCATTERED THUNDERSTORMS AND SHOWERS TODAY. WITH THE ABUNDANT PRECIPITABLE WATER AVAILABLE...SOME OF THESE STORMS MAY PRODUCE SOME LOCALLY HEAVY RAINFALL. FLASH FLOOD GUIDANCE ACROSS THE AREA IS BETWEEN 1.5 TO 2.0 INCHES...SO THERE IS THE POTENTIAL FOR SOME VERY LOCALIZED AREAS OF FLASH FLOODING ACROSS THE AREA TODAY. A FAIRLY SIGNIFICANT SURFACE TROUGH ASSOCIATED WITH A SHORT WAVE IS FORECAST TO MOVE ACROSS THE AREA AFTER MIDNIGHT TONIGHT. NO DOUBT...THIS WILL PRODUCE AN ORGANIZED LINE OF CONVECTION ACROSS THE REGION TODAY. THE THREAT OF SEVERE THUNDERSTORMS IS FAIRLY LOW BECAUSE THE FREEZING LEVEL IS TOO HIGH TO BE ABLE TO PRODUCE LARGE HAIL AND THE THE ATMOSPHERE IS LACKING ANY DRY AIR ALOFT OR ENOUGH SHEAR TO PRODUCE STRONG WINDS. THE ONLY THREAT FOR ANY SEVERE WOULD BE ASSOCIATED WITH SOMETHING LIKE INTERSECTING OUTFLOW BOUNDARIES. SOME ISOLATED SHOWERS WILL CONTINUE ON SATURDAY BEHIND THE TROUGH...BUT THEN THINGS WILL BE DRYING OUT FROM SUNDAY THROUGH THE FIRST PART OF THE WEEK. ONCE THIS SYSTEM MOVES THROUGH...THE HEAT WILL BE ON WITH TEMPERATURES APPROACHING THE MID 90S THOUGH THE FIRST PART OF THE WEEK. THESE WILL BE NEAR RECORD HIGHS. 1015 PM EDT THU JUL 13 2006 DIFFUSE FRONTAL BOUNDARY CONTINUES TO HAVE A HARD TIME SINKING SOUTH ACROSS THE LOWER OHIO VALLEY. SOME WIDELY SCATTERED CONVECTION FIRED UP OUT AHEAD OF THE BOUNDARY AND HAS SLOWLY SAGGED CLOSER TO FLEMING COUNTY OVER THE PAST SEVERAL HOURS. EXPECT THIS TO DIMINISH WITH THE LOSS OF HEATING. MCV ROTATED THROUGH THE EASTERN HALF OF THE CWA EARLIER THIS EVENING CAUSING NUMEROUS STORMS WITH HEAVY RAIN AND SOME GUSTY WINDS. ANOTHER TROUGH/SECONDARY WARM FRONT EXTENDS FROM IA DOWN THROUGH EASTERN TN. THIS HAS BEEN SPARKING A BROKEN LINE OF CONVECTION UP AND DOWN ALONG THE BOUNDARY AS CONVECTIVE TEMPERATURES WERE MET. CONVECTION HAS GENERALLY BEEN WEAKENING WITH TIME AS IT HAS EXPELLED AN OUTFLOW BOUNDARY TO THE NORTHEAST WHILE MOVING INTO A MORE WORKED OVER AIR MASS. AFOREMENTIONED MCV HAS ALSO LEFT A BOUNDARY STRETCHED FROM HARLAN COUNTY BACK TOWARDS JACKSON COUNTY. DEPENDING ON WHAT CAN SURVIVE FOR TOMORROW...THESE MAY BE POTENTIAL PLAYERS FOR INITIATION. WILL SEE THE CURRENT CONVECTION DIE DOWN MORE BEFORE ADJUSTING POPS IN THE ZONES. DO NOT EXPECT ANYMORE THAN ISOLATED COVERAGE DURING THE OVERNIGHT WITH TRIGGERS LACKING. WILL ALSO ADD SOME AREAS OF FOG WITH ALL OF THE RAIN AND PLENTY OF POTENTIAL FOR PARTIAL CLEARING AS THE CONVECTION DIES OFF. 515 PM EDT THU JUL 13 2006 19Z SFC ANALYSIS SHOWS A WEAK PRESSURE FIELD THROUGH THE OHIO VALLEY WITH LOW PRESSURE OVER THE MIDWEST AND PLAINS STATES...MEANWHILE... HIGH PRESSURE IS FOUND ALONG THE SOUTHEAST COAST. ON SATELLITE...AN MCV IS MOVING INTO EAST KENTUCKY ENHANCING THE CONVECTION ON-GOING TO THE NORTHWEST OF JKL AND THE STRONG TO SEVERE STORMS EAST OF THE CWA. ON RADAR...THROUGHOUT KENTUCKY PLENTY OF THUNDERSTORMS ARE FOUND .WITH A LINE OF STORMS DEVELOPING ALONG A WHAT PROBABLY REPRESENTS THE OLD COLD FRONT...OTHER STORMS ARE FIRING OVER SOUTHWEST PORTIONS OF THE STATE. NOT SURPRISINGLY...DEWPOINTS ARE IN THE LOW AND MID 70S THROUGH MOST OF KENTUCKY WITH TEMPERATURES FROM THE UPPER 70S TO UPPER 80S...DEPENDING ON WHERE THE STORMS ARE. THE 12Z MODELS ARE IN DECENT AGREEMENT AGAIN WITH THE UPPER LEVEL PATTERN...THOUGH THEY ARE SHOWING A BIG CHANGE FROM 24 HOURS AGO WITH RESPECT TO A TROUGH CROSSING THE GREAT LAKES AND OHIO VALLEY LATE FRIDAY. PREFER THE WEAKER AND MORE PROGRESSIVE HANDLING OF THE GFS WITH THIS FEATURE. THE TROUGH AND VORT ENERGY PASSES THROUGH EAST KENTUCKY DURING THE DAY SATURDAY. WHILE THE MODELS ARE TRYING TO HOLD BACK SOME OF THE ENERGY OVER THE SOUTHERN APPALACHIANS TO END THE WEEK. HAVE LEANED TOWARD KEEPING THIS FEATURE MOVING IN ADVANCE OF RISING HEIGHTS. STRONG RIDGING THEN BUILDS ACROSS THE NATION FOR MOST OF NEXT WEEK...BENEATH THE FAST FLOW OVER CANADA. SENSIBLE WEATHER WILL FEATURE PERIODS OF SHOWERS AND THUNDERSTORMS THIS EVENING BEFORE A LULL SETS IN LATE TONIGHT AND INTO THE FIRST PART OF FRIDAY. THE REMAINS OF THE SFC FRONT AND STEAMY AIR MASS IN PLACE SHOULD CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON. BY FRIDAY EVENING...THE APPROACHING 500MB TROUGH WILL ENHANCE THE THUNDERSTORMS ACCOMPANYING THE COLD FRONT AND ANY PRE- FRONTAL TROUGHS THAT FORM AHEAD OF IT. ACCORDINGLY...THIS AREA HAS BEEN HIGHLIGHTED FOR A SLIGHT RISK OF SEVERE STORMS BY SPC. WHILE SVR WIND GUSTS WILL BE POSSIBLE FROM THESE STORMS...THE MAIN WEATHER THREAT REMAINS THE HEAVY RAIN POTENTIAL THIS EVENING THROUGH SATURDAY DUE TO THE HIGH PW AIR IN PLACE. COMPARED TO SURROUNDING AREAS...EAST KENTUCKY HAS NOT BEEN AS DRENCHED THE PAST FEW DAYS. AS A RESULT... BELIEVE THAT FLOOD PROBLEMS WILL BE LOCALIZED IN PLACES THAT SEE TRAINING THUNDERSTORMS. DRIER WILL FINALLY PUSH INTO THE STATE ON SUNDAY AS HIGH PRESSURE DEVELOPS BENEATH THE BUILDING RIDGE. RIDGING AT THE SFC AND ALOFT WILL THEN MAKE FOR A WEEK OF CLIMATOLOGICALLY TYPICAL WEATHER DURING THE HEART OF SUMMER WITH READINGS NEAR 90 EACH AFTERNOON...LOWS NEAR 70 AND MOSTLY CLEAR SKIES. MOS TEMPERATURES WERE AGAIN VERY SIMILAR AT NIGHT...WITH THE FWC THE WARMEST DURING THE DAYS. FAVORED A BLEND OF THE MET AND MAV MOS ALONG WITH THE RAW NAM12 DATA FOR HIGHS THE NEXT COUPLE OF DAYS. ONCE AGAIN WENT WITH A MODIFIED PERSISTENCE FOR LOWS TONIGHT AND FRIDAY NIGHT AS HIGH DEWPOINTS WILL FURTHER LIMIT THE NOCTURNAL DROP OFF. WITH THE POPS...MY GRIDS ENDED UP HIGHER THAN THE MOS CONSENSUS TONIGHT... SIMILAR ON FRIDAY BUT LOWER FRIDAY NIGHT...WITH STILL SOME UNCERTAINTY REGARDING THE EVOLUTION OF THE UPPER TROUGH AND ITS SFC FEATURES. IN THE IFPS/GFE GRIDS...FOLLOWED MY USUAL PROCEDURE TO POPULATE DEWPOINTS AND WINDS FROM THE NAM12 THROUGH 84 HOURS. THE WINDS CAME IN A BIT HIGH...SO TOOK THEM DOWN SLIGHT WHILE ENHANCING THE LAPSE RATE A BIT IN THE AFTERNOONS. WITH THE DEWPOINTS...THE HIGH PW AIR IN PLACE AGAIN MADE THE NAM NUMBERS APPEAR REASONABLE. DID TAKE DOWN THE DEWPOINTS A TAD EACH AFTERNOON FOR SOME MIX DOWN OF DRIER AIR FROM ALOFT...ESPECIALLY FROM SUNDAY THROUGH THURSDAY. THE REST OF THE GRIDS WERE IN TERRIFIC SHAPE WITH MY MAIN CHANGES FOCUSED ON FINE TUNING POP AND SKY GRIDS TONIGHT AND LATE FRIDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && JJ/AR
Hazardous weather outlook, Jul 14, 4:44 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR GRAMMAR NATIONAL WEATHER SERVICE JACKSON KY 444 AM EDT FRI JUL 14 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151145- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 444 AM EDT FRI JUL 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SOME THUNDERSTORMS TODAY AND TONIGHT WILL PRODUCE LOCALLY HEAVY RAIN...WHICH MAY LEAD TO ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ON SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT RAINFALL AMOUNTS OVER THEIR AREA. JJ
In the hours before
Special weather statement, Jul 14, 2:46 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 246 PM EDT FRI JUL 14 2006 KYZ120-141945- PIKE- 246 PM EDT FRI JUL 14 2006 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT PIKE COUNTY THROUGH 345 PM EDT FRIDAY AFTERNOON... AT 246 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM RURAL TO VARNEY TO ASHCAMP...MOVING EAST AT 15 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO OR EXCEEDING ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH AND FREQUENT LIGHTNING IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RICHEY
Nearby
Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.